Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 16, NWS Midland/Odessa, TX

May 10, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 10, 2014, 4:44 AM MDT for Eddy County, New Mexico. It took effect at May 11, 2014, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 10, 2014, 4:44 AM MDT (10:44 UTC)
In effect from
May 11, 2014, 12:00 PM MDT
Expired
May 11, 2014, 3:19 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4149 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS74 KMAF 101044
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CDT SAT MAY 10 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS...

.AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING
SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY 
AFTERNOON.

NMZ027-TXZ258-101845-
/O.NEW.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
444 AM MDT SAT MAY 10 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. 

* EVENT...HIGH WINDS.

* TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE 
  DRIVING THROUGH THE GUADALUPE MOUNTAINS.  BE ALERT TO SUDDEN 
  GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
  VEHICLE.  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
767 
WWUS74 KMAF 101050 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CDT SAT MAY 10 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING
SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY
AFTERNOON.

NMZ027-TXZ258-102030-
/O.CON.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
450 AM MDT SAT MAY 10 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE 
  DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN 
  GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
  VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
141 
WWUS74 KMAF 101939
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SAT MAY 10 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS...

.AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING
SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS SUNDAY
AFTERNOON.

NMZ027-TXZ258-110900-
/O.CON.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
139 PM MDT SAT MAY 10 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE 
  DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN 
  GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
  VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
975 
WWUS74 KMAF 110919
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CDT SUN MAY 11 2014

...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT 
FOR THE GUADALUPE MOUNTAINS...

...A WIND ADVISORY IN EFFECT FOR EDDY AND NORTHERN LEA COUNTY
IN SOUTHEAST NEW MEXICO FROM LATE THIS MORNING UNTIL THIS
EVENING...

.AN INCOMING UPPER LEVEL TROUGH WILL RESULT IN INCREASING
SOUTHWESTERLY WINDS THROUGH THE GUADALUPE MOUNTAINS THIS
AFTERNOON. SOME OF THESE STRONGER WINDS WILL ALSO AFFECT THE
SOUTHEAST NEW MEXICO PLAINS WHERE A WIND ADVISORY IS IN EFFECT.

NMZ027-TXZ258-112030-
/O.UPG.KMAF.HW.A.0016.140511T1800Z-140512T0600Z/
/O.NEW.KMAF.HW.W.0026.140511T1800Z-140512T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
319 AM MDT SUN MAY 11 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
MONDAY...

* EVENT...HIGH WINDS.

* TIMING...THIS AFTERNOON THROUGH TONIGHT.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE 
  DRIVING THROUGH THE GUADALUPE MOUNTAINS. BE ALERT TO SUDDEN 
  GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
  VEHICLE. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIR FLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-112030-
/O.NEW.KMAF.WI.Y.0016.140511T1600Z-140512T0100Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM
319 AM MDT SUN MAY 11 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* EVENT...HIGH WINDS

* TIMING...LATE THIS MORNING UNTIL THIS EVENING

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER
  OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 10, 4:33 AM MDT, 11 minutes earlier.

Area forecast discussion, May 10, 4:33 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT Sat May 10 2014

.DISCUSSION...

The flow aloft will become more southwesterly as an upper level
trough takes shape over the western ConUS.  This will result in well
above normal temps this weekend, in addition to continuing fire
weather concerns.  Please see the Fire Weather Discussion below for
more details.  A dryline will be present over the eastern Permian
Basin Sunday afternoon, and could be the focus for isolated
thunderstorms.  However, low level convergence does not appear to be
great enough for initiation during the afternoon, not to mention a
lack of mid level support.  But, the dryline will surge
northwestward Sunday night with thunderstorms possibly developing
along it as there are some indications a shortwave trough will be
moving over the area.  With lapse rates around 7 C/km, SBCAPE values
over 3000 J/kg and 0 to 6km bulk shear vectors near 30kt, organized
convection definitely appears possible with large hail and damaging
winds the primary threats.  Since initiation is tentative at best,
will only carry low end chance PoPs for the eastern quarter of the
CWA Sunday night.

A cold front will move into the region Monday, but the coolest air
will likely lag until Monday night/Tuesday.  Have warmed high
temperatures a little Monday, but especially over the southern CWA.
Since it now appears the slower and deeper model progs are coming
about concerning this upper trough, have inserted low order PoPs
Monday night along the cold front.  These will be relegated to the
Lower trans Pecos.  Thereafter, expect the forecast to remain dry,
but temperatures could stay well below normal Tuesday and Wednesday
before starting to warm near normal levels Thursday and Friday.
Temperatures could be really cool Tuesday, if the ua trough lingers
over the area then.  Naturally, all the cloud cover depicted in
these later runs would have to also come about for temperatures to
be as cool as the 20 to 30 degrees below normal readings displayed.
Have definitely not gone that cool...yet.

&&

.FIRE WEATHER...

Windy and hot conditions will spread over the Guadalupe mountains
and southeast New Mexico Plains today.  Since afternoon RHs will
bottom out in the 5-10% range, and fire danger will be very high to
extreme, a Red Flag Warning has been issued and is in effect from 11
am until 9 pm MDT.  Recovery tonight will be poor over these areas,
in addition to the Van Horn area, Davis Mountains, Marfa Plateau and
Presidio Valley.  Recovery will be fair to good further east.

Very windy and hot conditions are expected to spread over the
Guadalupe Mountains and southeast New Mexico Plains Sunday morning,
afternoon and evening.  The windy conditions will also be possible
along and west of a Van Horn to Wink to Lamesa line.  The strongest
winds will occur over the Guadalupe Mountains, but 20 foot wind
speeds of 30 to 40 mph sustained could be realized over the
southeast New Mexico Plains in particular, and create higher end
critical fire weather conditions there too.   A Fire Weather Watch
has been issued from Sunday morning until Sunday evening, or
11/15Z-12/04Z, for all of these areas.  Minimum RHs will drop
to 5-10% over all but the eastern Permian Basin and Lower Trans
Pecos along a dryline where widely scattered thunderstorms will be
possible Sunday evening and overnight.

A cold front is expected to move south into the area late Sunday
night and Monday.  RHs of 15% or lower should occur along and ahead
of the cold front where 20 foot wind speeds are expected to stay
below 20 mph sustained.  North to northeast winds may exceed 20 mph
behind the front, but RHs should generally stay above 15%.  Below
normal temperatures Tuesday through at least Thursday should lessen
fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 95  68  95  60  /   0  10   0  10
BIG SPRING TX              96  72  96  66  /   0  10  10  20
CARLSBAD NM                96  60  97  59  /   0   0   0   0
DRYDEN TX                  97  73  99  71  /   0  10  10  20
FORT STOCKTON TX           98  69 100  63  /   0  10  10  10
GUADALUPE PASS TX          86  59  87  52  /   0   0   0   0
HOBBS NM                   91  58  94  54  /   0   0   0  10
MARFA TX                   89  55  91  49  /   0   0   0   0
MIDLAND INTL AIRPORT TX    95  72  96  64  /   0  10  10  20
ODESSA TX                  97  71  96  65  /   0  10  10  10
WINK TX                    97  65 101  62  /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     RED FLAG WARNING from Noon today to 9 PM MDT this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Andrews...Dawson...Gaines...
     Guadalupe Mountains...Loving...Reeves County and Upper
     Trans Pecos...Van Horn and Highway 54 Corridor...Winkler.

     RED FLAG WARNING from Noon today to 9 PM MDT this evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

     HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&

67/06
Hazardous weather outlook, May 10, 3:53 AM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 AM CDT SAT MAY 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
453 AM CDT SAT MAY 10 2014 /353 AM MDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY AND HOT CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
PLAINS TODAY.  A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS FROM
11 AM UNTIL 9 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR AGAIN OVER
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SUNDAY
AFTERNOON.  IN ADDITION, PORTIONS OF THE VAN HORN AREA, UPPER TRANS
PECOS AND NORTHERN PERMIAN BASIN COULD ALSO HAVE WINDY AND HOT
CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD.  A FIRE WEATHER
WATCH IS IN EFFECT FOR ALL OF THESE AREAS FROM SUNDAY MORNING UNTIL
SUNDAY EVENING.

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH, WITH GUSTS
NEAR 65 MPH, IN THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON AND
EVENING.  THEREFORE, A HIGH WIND WATCH IS IN EFFECT.

MUCH OF SOUTHEAST NEW MEXICO COULD HAVE VERY WINDY CONDITIONS WITH
SOUTHWEST WINDS OF 30 TO 40 MPH SUSTAINED SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:40 AM MDTFire Weather WatchMAFAndrews, Dawson, Gaines, Loving, Winkler23 hr
May 10, 4:40 AM MDTRed Flag WarningMAF16 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.